Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 99, NWS Jackson, KY

July 27, 1997Elliott County, Morgan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 27, 1997, 9:40 PM EDT for Elliott County, Morgan County, Kentucky. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 1997, 9:40 PM EDT (01:40 UTC)
Expired
Jul 27, 1997, 10:40 PM EDT
In force
60 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Elliott County, KY, Morgan County, KY

The radar

The Jackson,KY radar (KJKL), 49 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
-84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 280141 RRA
SVRJKL
KYC063-165-175-197-280240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
940 PM EDT SUN JUL 27 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1040 PM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN EAST KENTUCKY

   ...ELLIOTT

IN EAST CENTRAL KENTUCKY

   ...MENIFEE
   ...POWELL

IN SOUTHEAST KENTUCKY

   ...MORGAN
 
AT 938 PM...WEATHER RADAR INDICATED A BROKEN LINE OF SEVERE
THUNDERSTORMS ABOUT 25 MILES NORTHWEST OF JACKSON THE LINE EXTENDED
FROM WRIGLEY TO STANTON IN POWELL COUNTY.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SMG/SES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 8:44 PM EDT, 56 minutes earlier.

Area forecast discussion, Jul 27, 8:44 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
845 PM EDT SUN JUL 27 1997

WESTERN SEGMENT OF MCS CRUISING INTO NRN KY ATTM AND EXPECT CONTINUED
SLOW WEAKENING TREND. THIS MAY TAKE AWHILE THOUGH AS BNA RAOB CHECKED
IN WITH AN LI OF -8C AND A CAPE OF 4000 J/KG. CURRENT POP DISTRIBUTION
LOOKS PRETTY GOOD. TEMPS LOOK GOOD AS WELL AND RIGHT NOW DO NOT PLAN
ON UPDATING. WILL WATCH CONVECTIVE TRENDS AND MAKE MINOR ADJUSTMENTS
IF NEEDED.

NICE COLD FRONT FOR THIS TIME OF YEAR WILL PUSH SOUTH THRU THE STATE
MON NITE-EARLY TUESDAY FOLLOWED BY SOME FRESH AIR. TO GET THERE WE
HAVE TO ENDURE ANOTHER ROUND OF TRW WITH FROPA TOMORROW NITE.

JKL  72/92/68/84  5464
LOZ  72/94/70/86  4364

SES

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:40 PM EDTSevere Thunderstorm WarningJKLMenifee, Powell60 min
Jul 27, 10:06 PM EDTSevere Thunderstorm WarningJKLWolfe59 min
Jul 28, 2:22 PM EDTSevere Thunderstorm WarningJKLWayne33 min
Jul 28, 2:57 PM EDTSevere Thunderstorm WarningJKLJackson33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.